HEART
February 8, 2011

Antibiotics and BP Med Danger

Some antibiotics interact with blood pressure medications and cause a severe drop in BP, dizziness and falls. An alternative exists.

Taking a calcium channel blocker along with certain antibiotics can land older people in the hospital. The combination of the two drugs can lead to dangerously low blood pressure.

Researchers found that taking any of the high blood pressure medications classed as calcium channel blockers along with either of two macrolide antibiotics, erythromycin or clarithromycin, strongly increased the risk of being hospitalized for excessively low blood pressure or shock.

The two antibiotics in question inhibit an enzyme in the body that ultimately inactivates calcium channel blocking medications. Without this enzyme, the calcium channel blockers stay active longer and are more potent.

The researchers suspect that the overall risk to any one person is very low. But it's an easily preventable risk. A third macrolide antibiotic, azithromycin, does not increase the risk of an excessive blood pressure drop and could be chosen for patients taking calcium channel blockers.

The two antibiotics in question inhibit an enzyme in the body that ultimately inactivates calcium channel blocking medications. Without this enzyme, the calcium channel blockers stay active longer and are more potent. This can lower blood pressure by much more than originally intended. The third antibiotic, azithromycin, causes no such problem because it doesn't affect this enzyme. All three macrolide antibiotics are available as generics.

This problem is only known to occur with calcium channel blockers, not with other types of blood pressure medications.

The researchers focused on elderly patients because they're the ones most susceptible to harm from a drop in blood pressure, such as dizziness leading to a fall or oxygen deprivation of vital organs. Younger people are better able to tolerate a drop in blood pressure.

The researchers looked at hospital and prescription records from 1994 to 2009 of Ontario patients aged 66 or older. They found just under one million patients who had been prescribed a calcium channel blocker. Of these, 7,100 had been admitted to a hospital for low blood pressure or shock.

They then compared the number of low blood pressure admittees who had been taking a macrolide antibiotic in the week immediately before hospitalization to those who had been taking the antibiotic in the week that occurred one month prior to their hospitalization. This type of comparison is sometimes made to assess a particular short-term risk. Here, it insures that only people who were taking the two drugs are being compared.

They found that taking erythromycin in the week before hospitalization increased the risk of hospitalization nearly six-fold. Taking clarithromycin increased hospitalization risk nearly four-fold. But taking azithromycin led to no statistically significant increase in the risk of hospitalization.

These comparisons included only a small number of patients, 169 in total. But they suggest that when a macrolide antibiotic is prescribed to an elderly individual who is already taking a calcium channel blocker, azithromycin should be chosen.

An early version of an article detailing the study was published online by Canadian Medicine Association Journal on January 17, 2011 and is freely available. The final version of the article will appear in a future print issue of the journal.

One of the study investigators has served as a consultant to a company which manufactures azithromycin.

COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
LATEST NEWS
Infections
Bad News, Boomers
 
FOLLOW US
© 2016 interMDnet Corporation.